Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 58, NWS Indianapolis, IN

May 18, 2000Montgomery County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 18, 2000, 12:07 PM EST for Montgomery County, Indiana. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2000, 12:07 PM EST (17:07 UTC)
Expired
May 18, 2000, 12:45 PM EST
In force
38 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Montgomery County, IN

The radar

The Indianapolis radar (KIND), 70 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 12:24 PM ESTHail 1.5Crawfordsville, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 11:00 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 181709
SVRIND
INC107-181745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1207 PM EST THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF CRAWFORDSVILLE

* UNTIL 1245 PM EST

* AT 1203 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ALAMO...OR ABOUT 11 MILES
  WEST OF CRAWFORDSVILLE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRAWFORDSVILLE AT 1215 PM EST
  DARLINGTON AT 1220 PM EST

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO MOVE
TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4013 8708 3996 8706 3999 8673 4019 8673

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 AM EST, 9 hours 7 minutes earlier.

Area forecast discussion, May 18, 3:00 AM EST, 9 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EST THU MAY 18 2000

ISSUE TODAY WILL BE SUNSHINE AMOUNTS FOR MAX TEMPS AND TIMING OF
STORMS. SFC AND UPR LOW STACKED OVR CNTRL KS/NE BORDER AT 07Z.
WDSPRD SHRA AND TSRA ALONG AND NORTH OF FNT FM SRN MN TO CNTRL MI.
CI BANDS ACRS STATE.

MODELS GENERALLY SIMILAR IN BRINGING WEAKENING SYSTEM FROM PLAINS TO
IL AND IN THIS AFTN AND TNGT. DESPITE WEAKENING OF SYSTEM...WIND
SPEEDS REMAIN FAIRLY STRONG AND FAIRLY SHEARED AS JETS NOSE THERE
WAY INTO IL THIS AFTN. PREFER LESS CLOUDY ETA/AVN FOR TODAY BASED ON
CURRENT SATELLITE TRENDS. THIS LEADS TO MAXS ABV FWC...STRONGER
INSTABILITY THAN NGM SUGGESTS AND STORMS THIS AFTN AND TNGT FOR MUCH
OF CWA. AS THEY ARE NOW...MOST WDSPRD TSRA WL TAKE PLACE ALONG AND
NORTH OF SWRD SAGGING FNT BRINGING NRN IN ANOTHER DOSE OF DROUGHT
RELIEF.  WRM SECTOR STORM DVLPMNT XPCTD IN CNTRL IL DURG AFTN
SPREADING INTO MUCH OF CNTRL IN AS SCT CELLS AHEAD OF EVENTUAL LINE.
DO EXPECT SVR POTENTIAL GIVEN INSTABILITY AND SHEAR PRESENT. TSRA TO
BE WDSPRD THIS EVENING WITH HVY RAIN PSBL FOR NRN CWA. ALL MODELS SHOW
CDFNT TO BE IN SRN IN DURING FRI AND WITH UPR DYNAMICS PROVIDING
LIFT OVER FAVORABLY WRM AND MOIST AIR...EXPCT SCT TSRA FOR FAR SRN CWA
DURG AFTN...ESPECIALLY SE CWA. DECENT THERMAL BNDRY MAY SUGGEST MORE
SVR.

WITH SOME SUNSHINE EXPECTED TDA AND FWC TOTALLY OVC...XPCT MAXS A
CAT ABOVE FWC MOST PLACES AND DEFINITELY WRMEST SOUTH IN LONGER
LASTING SUN. WITH CDFNT OVR CWA TNGT MINS HAVE LRG SPREAD BUT A
FWC/AVN BLEND LOOKS GOOD. CLOUDY SKIES AND CANADIAN AIR FOR N HALF
OF CWA FRI WHILE HUMID AIR HANGS IN S CWA SO BROADEmR VARIATION OF
TEMPS EXPECTED WITH MAXS SOMEWHERE BETWEEN WRM FWC AND COOL
FAN.

.IND...NONE.
TUCEK

In the hours before

Local storm report, May 18, 10:52 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1052 AM EST THU MAY 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1048 AM    4 WNW PERRYSVILLE         IN   1 INCH HAIL
05/18/00   VERMILLION                     REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, May 18, 10:57 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1057 AM EST THU MAY 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1054 AM    VEEDERSBURG               IN   .75 INCH HAIL
05/18/00   FOUNTAIN                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 18, 11:20 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1120 AM EST THU MAY 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1114 AM    CRAWFORDSVILLE            IN   1.75 INCH HAIL
05/18/00   MONTGOMERY
Local storm report, May 18, 11:53 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1153 AM EST THU MAY 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1143 AM    2 N CAYUGA                IN   1.75 INCH HAIL
05/18/00   VERMILLION                     REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 18, 11:56 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1156 AM EST THU MAY 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1147 AM    PERRYSVILLE               IN   1.25 INCH HAIL
05/18/00   VERMILLION                     REPORTED BY PUBLIC.
Local storm report, May 18, 12:06 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1206 PM EST THU MAY 18 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    VEEDERSBURG               IN   .88 INCH HAIL
05/18/00   FOUNTAIN                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:25 AM ESTSevere Thunderstorm WarningINDFountain, Vermillion, Warren35 min
May 18, 10:48 AM ESTSevere Thunderstorm WarningINDMontgomery27 min
May 18, 11:16 AM ESTSevere Thunderstorm WarningINDMontgomery14 min
May 18, 11:31 AM ESTSevere Thunderstorm WarningINDBoone44 min
May 18, 11:40 AM ESTSevere Thunderstorm WarningINDFountain, Vermillion35 min
May 18, 12:29 PM ESTSevere Thunderstorm WarningINDDelaware46 min
May 18, 12:36 PM ESTSevere Thunderstorm WarningINDFountain24 min
May 18, 12:49 PM ESTSevere Thunderstorm WarningINDMontgomery, Tippecanoe26 min
May 18, 1:09 PM ESTSevere Thunderstorm WarningINDClinton36 min
May 18, 1:15 PM ESTSevere Thunderstorm WarningINDBoone, Hamilton45 min
May 18, 1:29 PM ESTSevere Thunderstorm WarningINDHoward, Tipton46 min
May 18, 1:32 PM ESTSevere Thunderstorm WarningINDMadison43 min
May 18, 1:52 PM ESTSevere Thunderstorm WarningINDDelaware38 min
May 18, 2:00 PM ESTSevere Thunderstorm WarningINDHenry45 min
May 18, 2:10 PM ESTSevere Thunderstorm WarningINDRandolph35 min
May 18, 4:29 PM ESTSevere Thunderstorm WarningINDMonroe31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.